Secondary Logo

Journal Logo

Letters to the Editor

Food and Drug Administration Adverse Event Reports of Retinal Vascular Occlusions Associated With Phosphodiesterase Type 5 Inhibitor Use

Li, Albert S. MD; Pomeranz, Howard D. MD, PhD

Author Information
Journal of Neuro-Ophthalmology: December 2016 - Volume 36 - Issue 4 - p 480-481
doi: 10.1097/WNO.0000000000000450
  • Free

While one of us (H.D.P.) recently published a review article explaining the relationship of phosphodiesterase Type 5 inhibitors (PDE5i) and nonarteritic anterior ischemic optic neuropathy (NAION) (1), this class of drugs has other ocular side effects. Most commonly, transient blue discoloration and increased brightness have been reported, which are thought to be mediated by the activity of PDE5i on PDE6, a phosphodiesterase isoenzyme localized in the retina. In addition to NAION, there are reports of retinal artery occlusions (RAO) and retinal vein occlusions (RVO) in patients taking PDE5i medications. At least 8 case reports of retinal vascular occlusions associated with PDE5i have been published in the peer-reviewed literature (2–9), but the prevalence of retinal vascular occlusions is unknown.

We surveyed all adverse effects associated with sildenafil (Viagra, Pfizer, Inc., New York, NY), vardenafil (Levitra, Bayer HealthCare Pharmaceuticals, Inc., Whippany, NJ), tadalafil (Cialis, Eli Lilly and Company, Indianapolis, IN), and avanafil (Stendra, Vivus, Inc., Mountain View, CA) recorded in the Food and Drug Administration (FDA) Adverse Event Reporting System from their initial FDA approval until the end of 2014 (via the Freedom of Information Act). We included all cases of RAO and RVO and excluded those in which the diagnosis was confounded by other concurrent ocular adverse events. For example, a case with a diagnosis of optic atrophy, optic nerve pallor, papilledema, optic neuropathy, ischemic optic neuropathy, or optic neuritis, in conjunction with a RAO or RVO, was discarded in this analysis because it was not possible to determine the etiology of vision loss.

All RAOs and RVOs associated with PDE5i use in the FDA database are summarized in Table 1. Among 31,901 adverse events associated with PDE5i use reported to the FDA since March 1998, sildenafil was associated with 82 RVOs and 24 RAOs. Among 7,550 adverse events reported since August 2003, and vardenafil was associated with 7 RVOs and 4 RAOs. Among 5,569 adverse events reported since November 2003, tadalafil was associated with 24 RVOs and 10 RAOs. There were no retinal vascular occlusions associated with avanafil among the 123 adverse events reported since April 2012. Upon reviewing the listed medications for each case, we determined that 39.8% of all individuals with PDE5i-associated RVOs and 47.3% of all individuals with PDE5i-associated RAOs were concurrently taking a medication for the treatment of hypertension, diabetes, hyperlipidemia, or thrombosis.

T1
TABLE 1.:
Retinal vascular occlusions associated with PDE5i use that were reported to the FDA adverse event reporting system as of 2014

A total of 113 RVOs and 38 RAOs associated with PDE5i use were identified in the FDA database, significantly greater than the 8 cases reported in the literature. This finding is limited in that these adverse effects were voluntarily reported, and there is no way to determine accurately the total number of patients who used PDE5i or incidence of these events. The greatest number of cases of vascular occlusion was reported with sildenafil and none with avanafil; this likely reflects the number of years that these drugs have been on the market, with sildenafil being the first approved in 1998 and avanafil having been most recently approved in 2012. This observation also parallels similar results reported by Pomeranz (10), who found more cases of ischemic optic neuropathy associated with sildenafil than with the other PDE5i medications.

The association between retinal vascular occlusions and PDE5i use is intriguing, given the intended effect of vasodilation by PDE5i in treating erectile dysfunction and pulmonary arterial hypertension. A few studies have borne out similar effects in the retina, reporting increased ophthalmic artery blood flow (11) and retinal vasodilation after PDE5i use (12). Nevertheless, a number of these serious vision-threatening complications are related to ischemia (e.g., NAION) or vascular occlusion (RAOs and RVOs). Of note, approximately 40% of these cases were concurrently taking medications for other conditions that could contribute to a retinal vascular occlusion such as diabetes, hypertension, and hyperlipidemia. This suggests that the reason for these adverse effects is multifactorial in some cases, with other aspects of the patient's history contributing to these occurrences and not only PDE5i use. Further research is necessary to determine whether retinal vascular occlusions associated with PDE5i use are isolated events or in part due to concurrent underlying medical conditions. Nevertheless, it is recommended that when retinal vascular occlusions are diagnosed, individuals should be asked about PDE5i use and counseled about the potential consequences of continued use of PDE5i, including vision loss from retinal vascular occlusions.

REFERENCES

1. Pomeranz HD. The relationship between phosphodiesterase-5 inhibitors and nonarteritic anterior ischemic optic neuropathy. J Neuroophthalmol. 2016;36:193–196.
2. Akash R, Hrishikesh D, Amith P, Sabah S. Case report: association of combined nonarteritic anterior ischemic optic neuropathy (NAION) and obstruction of cilioretinal artery with overdose of Viagra. J Ocul Pharmacol Ther. 2005;21:315–317.
3. Bertolucci A, Latkany RA, Gentile RC, Rosen RB. Hemi-retinal artery occlusion associated with sexual activity and sildenafil citrate (Viagra). Acta Ophthalmol Scand. 2003;81:198–200.
4. Gedik S, Yilmaz G, Akova YA. Sildenafil-associated consecutive nonarteritic anterior ischaemic optic neuropathy, cilioretinal artery occlusion, and central retinal vein occlusion in a haemodialysis patient. Eye (Lond). 2007;21:129–130.
5. Hafidi Z, Handor H, Laghmari M, Daoudi R. Cilioretinal artery and central retinal vein occlusion after sildenafil use. Emerg Med J. [published online ahead of print August 16, 2013] doi: 10.1136/emermed-2013-203074.
6. Murthy RK, Perez L, Priluck JC, Grover S, Chalam KV. Acute, bilateral, concurrent central retinal artery occlusion in sickle cell disease after use of tadalafil (Cialis). JAMA Ophthalmol. 2013;131:1471–1473.
7. Pinto LM, Morekar S, Mahashur AA. Central retinal vein occlusion in a patient after being commenced on sildenafil citrate for pulmonary arterial hypertension. Indian J Chest Dis Allied Sci. 2009;51:249–251.
8. Sinha S, Pathak-Ray V, Ahluwalia H, Morgan JE. Viagra or what? Eye (Lond). 2004;18:446–448.
9. Tripathi A, O'Donnell NP. Branch retinal artery occlusion; another complication of sildenafil. Br J Ophthalmol. 2000;84:934–935.
10. Pomeranz HD. Cases of ischemic optic neuropathy associated with Phosphodiesterase-5 inhibitor use reported to the Food and drug Administration adverse event reporting system. J Neuroophthalmol. 2016;36:221–222.
11. Foresta C, Caretta N, Zuccarello D, Poletti A, Biagioli A, Caretti L, Galan A. Expression of the PDE5 enzyme on human retinal tissue: new aspects of PDE5 inhibitors ocular side effects. Eye (Lond). 2008;22:144–149.
12. Pache M, Meyer P, Prunte C, Orgul S, Nuttli I, Flammer J. Sildenafil induces retinal vasodilatation in healthy subjects. Br J Ophthalmol. 2002;86:156–158.
Copyright © 2016 by North American Neuro-Ophthalmology Society